Iowa, 2015

Hail in Iowa, April 7, 2015

April 7, 2015 · NWS DMX · 4 events in 1 county or zone

A small area of thunderstorms developed over southern Iowa during the mid to late evening hours. The storms were very elevated in nature with the the warm front located just north of Interstate 70 in northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A small area of thunderstorms developed over southern Iowa during the mid to late evening hours. The storms were very elevated in nature with the the warm front located just north of Interstate 70 in northern Missouri. One thunderstorm became severe in the Ottumwa area and produced quarter to golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 5:43 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 7, 5:43 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE APR 7 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 357 PM CDT TUE APR 7 2015

FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND
STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE.  THE WARM
FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN
A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER
70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S.  MODELS DID NOT HANDLE
THE  NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM
REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER
THIS AFTERNOON.

FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO
PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH
CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE
HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE
BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF
THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE
THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB-
SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS.  A FEW OF THE
STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS
AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING.
EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER
PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN
PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG
WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND
LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND
NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME
DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY
AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 357 PM CDT TUE APR 7 2015

BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL
MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING
THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM
ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE
AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER
LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS
SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY
MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON
WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO
DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS
MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY
WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT
ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY...
ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY
WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD
CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW
BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT
INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD
OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS
POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION
SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM.
THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR
SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY
AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD.
RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA
BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE
NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET
WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM
WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY
MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO
THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL
WITH ISOLATED HIGHER AMOUNTS.

INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM
EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN
INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT
IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM
LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS
UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR
LIMITED AT THIS TIME.

&&

.AVIATION...08/00Z
ISSUED AT 640 PM CDT TUE APR 7 2015

AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF
NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE
INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT
WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR
KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS
LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR
CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE
PREVALENT OVER SRN IA LATE IN THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CURTIS
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Apr 7, 3:33 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE APR 7 2015

IAZ057>062-070>075-081>086-092>097-081100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS
LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
433 PM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A
COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE
AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE
POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY
AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO
THURSDAY MORNING.

The radar

The Des Moines radar (KDMX), 135 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wapello

When
April 7, 9:19 PM CST
Where
Wapello County, 2.09 mi SW of Ottumwa
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.000, -92.430

Hail, Wapello

When
April 7, 9:20 PM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Hail, Wapello

When
April 7, 9:20 PM CST
Where
Wapello County, 0.87 mi NW of Ottumwa
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -92.410

Hail, Wapello

When
April 7, 9:21 PM CST
Where
Wapello County, 0.87 mi NW of Ottumwa
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.030, -92.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559160, 559161, 559162, 559163.